Serotonin syndrome is a potentially life-threatening condition precipitated by the use of serotonergic drugs. It may be a consequence of therapeutic medication use, accidental interactions between medications or recreational drugs, or intentional overdose. Symptoms can range from mild to fatal and classically include altered mental status, autonomic dysfunction, and neuromuscular excitation. Several criteria exist for making this clinical diagnosis, but the Hunter criteria are generally accepted as the most accurate. The diagnosis can be made in patients with a history of exposure to a serotonergic drug plus one or more of the following: spontaneous clonus, inducible clonus with agitation and diaphoresis, ocular clonus with agitation and diaphoresis, tremor and hyperreflexia, hypertonia, temperature over 38 C with ocular or inducible clonus. Management consists of immediate discontinuation of serotonergic agents, hydration, and supportive care to manage blood pressure, hyperpyrexia, and respiratory and cardiac complications. Sedation is best facilitated with benzodiazepines. Refractory cases may respond to the antidote, cyproheptadine, which must be given orally or via gastric tube. The effectiveness of cyproheptadine is unproven, but multiple case reports support its use in patients who do not respond to sedation and supportive care.
Copyright © 2020, StatPearls Publishing LLC.
Prevention, Recognition, and Management of Serotonin SyndromeAZ Ables et al. Am Fam Physician 81 (9), 1139-42. PMID 20433130. - ReviewSerotonin syndrome is a potentially life-threatening condition caused by excessive serotonergic activity in the nervous system. It is characterized by mental status chang …
Serotonin Toxicity: A Practical Approach to Diagnosis and TreatmentGK Isbister et al. Med J Aust 187 (6), 361-5. PMID 17874986. - ReviewExcess serotonin in the central nervous system leads to a condition commonly referred to as the serotonin syndrome, but better described as a spectrum of toxicity - serot …
The Hunter Serotonin Toxicity Criteria: Simple and Accurate Diagnostic Decision Rules for Serotonin ToxicityEJ Dunkley et al. QJM 96 (9), 635-42. PMID 12925718.Numerous clinical features were associated with serotonin toxicity, but only clonus (inducible, spontaneous or ocular), agitation, diaphoresis, tremor and hyperreflexia w …
Serotonin Syndrome: A Complex but Easily Avoidable ConditionY Dvir et al. Gen Hosp Psychiatry 30 (3), 284-7. PMID 18433663. - Case ReportsSerotonin syndrome is a potentially life-threatening adverse drug reaction caused by excessive serotonergic agonism in central and peripheral nervous system serotonergic …
Tramadol Overdose Causes Seizures and Respiratory Depression but Serotonin Toxicity Appears UnlikelyNM Ryan et al. Clin Toxicol (Phila) 53 (6), 545-50. PMID 25901965.Tramadol overdose is associated with seizures and respiratory depression, but is unlikely to cause serotonin toxicity.